Winter Storm, Emmet
- When
- April 8, 9:00 AM CST to April 9, 2:00 AM CST
- Where
- Emmet forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.378, -94.678 (the zone’s center; the record gives no point)
Just a few days after a snowfall event, northern Iowa found itself in the cross hairs once again. This time a low pressure system was slowly making its way southeast through South Dakota, eastern Nebraska, and southwest Iowa.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Just a few days after a snowfall event, northern Iowa found itself in the cross hairs once again. This time a low pressure system was slowly making its way southeast through South Dakota, eastern Nebraska, and southwest Iowa. As a result, much of Iowa found itself in the warm air advection and wrap around wings of the surface low. Accumulating snowfall was reported as far south as about Highway 30, while the heaviest snowfall was kept north of Highway 20. As much as 7 to 9 inches of snow fell in areas in and around Cerro Gordo, Emmet, and Winnebago counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 8, 5:41 AM CST, 3 hours 19 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 641 AM CDT Sun Apr 8 2018 .SHORT TERM.../Today through Tonight/ Issued at 315 AM CDT Sun Apr 8 2018 Shortwave currently passing across the Front Range of the Rockies will continue to progress east today. Warm advection across the Plains ahead of the shortwave is increasing with isentropic lift strengthening. This has lead to the development of a broad swath of snow from northeast/north central Nebraska northwest into Montana. Models continue to indicate the isentropic lift moving into Iowa this morning and persisting into tonight. Pressure deficits will drop rather quickly in west central and northwest areas initially with precipitation moving into those areas by mid morning. The strongest lift remains across northern Iowa into this afternoon and this will likely be the area of higher QPF. Snow ratios may initially be rather robust but may not be realized as much in impacts with relatively quick compaction and increasing road temperatures today. Farther south, the RAP and HRRR remain dry into southern Iowa but they seem to be keeping the low levels much too dry. Given the decent lift by midday into the afternoon, some light precipitation seem likely in the south as well. Precipitation types in the south may waffle between rain and snow as temperatures will be a bit higher. The higher precipitation rates in the south will likely be associated with snow and lighter rates with sprinkles or very light rain. For tonight, the upper low will drift southeast toward the state with relatively good forcing persisting across much of the forecast area. However, the mid levels are drying at this point and there is likely some threat of mixed precipitation on the western fringe of the precipitation area where the dry will be most pronounced. Farther to the north and east, deeper saturation will persist with snow the likely precipitation type into tonight. Precipitation will be ending from west to east late tonight as the upper system and forcing slowly progress through the state. Total snow amounts remain similar to previous forecast with highest amounts near the Minnesota border. Estherville will top out around 6 inches with 4 or more generally along and north of Highway 20 with up to 3-3.5" along the Highway 30 corridor. Therefore, have expanded the advisory farther west along Highway 30 as amounts from Jefferson to Ames are very similar to those in Marshalltown where the advisory already exists. .LONG TERM.../Monday through Saturday/ Issued at 310 AM CDT Sun Apr 8 2018 Long term period begins Monday morning with possibly some lingering light snow or freezing rain, but precip chances cease by 18z as deep layer subsidence increases behind the departing wave. Northerly winds keep temperatures well below normal through the day, but a long awaited warm up commences Tuesday as upper level ridging finally starts to build east of the Rockies. We will more typical spring like conditions by Wednesday as breezy southwest winds help push temperatures into the 50s and 60s. A shortwave trough quickly slides through the area Wednesday evening, but dry mid- level air will limit most precip potential. Persistent southerly flow in response to a deepening western conus trough will support a few more warm days to end the work week. The Des Moines area could see its first 70 degree day of the year by Friday. All long range model guidance continues to show a deep low emerging into the central or northern Plains by the weekend. Gusty winds and a return to below normal temperatures are likely, but the precipitation potential is much more nebulous at this time due to significant model differences in the track and evolution of this system. Slight to low chance PoPs from the model blend are appropriate until the models begin to converge on a unified solution. && .AVIATION.../For the 12Z TAFS through 12Z Monday morning/ Issued at 641 AM CDT Sun Apr 8 2018 System will move into the state today with ceilings lowering with precipitation becoming widespread by this afternoon. MVFR to IFR conditions will be common after 18Z and these poor conditions will persist into tonight with areas of snow and even brief fzra at times. Visibilities will also be restricted due to falling precipitation for much of the period. Surface winds will be modest to strong from the southeast today but weaken into tonight. && .DMX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 1 PM this afternoon to 7 AM CDT Monday for IAZ004>007-015>017-023>028-033>039-046>050. && SHORT TERM...Cogil LONG TERM...Martin AVIATION...Cogil
Hazardous Weather Outlook National Weather Service Des Moines IA 333 AM CDT Sun Apr 8 2018 IAZ004>007-015>017-023>028-033>039-046>050-090845- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Greene-Boone-Story- Marshall-Tama- 333 AM CDT Sun Apr 8 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Winter Weather Advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Monday through Saturday A few thunderstorms are possible Thursday night into Friday. The threat for severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. However, snowfall reports are always appreciated. IAZ044-045-057>062-070>075-081>086-092>097-090845- Crawford-Carroll-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek- Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 333 AM CDT Sun Apr 8 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Light snowfall will overspread much of central and southern Iowa this afternoon and evening, possibly continuing into Sunday night. Temperatures hovering near freezing will limit most accumulation to grassy or elevated surfaces, but a few slick roadways are still possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday A few thunderstorms are possible Thursday night into Friday. The threat for severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. However, snowfall reports are always appreciated.
The national radar mosaic for the moment the first event began.
7 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, April 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748517, 748518, 748519, 748520, 748521, 748524, 748522.